Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 31, NWS Raleigh, NC

April 9, 2011Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 9, 2011, 2:29 AM EDT for Davidson County, Randolph County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 2:29 AM EDT (06:29 UTC)
Expired
Apr 9, 2011, 3:05 AM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:54 AM EDTHAIL 14 Nw Ulah, NC1 INCH HAIL COVERED THE GROUND.
Apr 9, 2:55 AM EDTHAIL 0.882 S Martha, NCNICKEL SIZED HAIL COVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS52 KRAH 090629
SVRRAH
NCC057-151-090715-
/O.NEW.KRAH.SV.W.0031.110409T0629Z-110409T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
229 AM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 AM EDT

* AT 220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THOMASVILLE...OR 7 MILES NORTHEAST OF   
  LEXINGTON...MOVING SOUTHEAST AT 50 MPH. QUARTER SIZED HAIL IS      
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GORDONTOWN...
  MARTHA...
  ULAH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN DAMAGE VEHICLES AND WINDOWS. SEEK SHELTER IN A STURDY 
STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3598 8007 3595 8004 3592 8004 3591 8001
      3564 7973 3551 8006 3587 8027
TIME...MOT...LOC 0628Z 325DEG 42KT 3580 8009

$$

13
2 follow-up statements
471 
WWUS52 KRAH 090642
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 AM EDT SAT APR 9 2011

NCC057-151-090715-
/O.CON.KRAH.SV.W.0031.000000T0000Z-110409T0715Z/
RANDOLPH NC-DAVIDSON NC-
242 AM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR SOUTHEASTERN DAVIDSON AND WESTERN RANDOLPH COUNTIES...

AT 234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR GORDONTOWN. THIS STORM HAS 
PRODUCED QUARTER SIZED HAIL AS IT MOVED ACROSS FORSYTH COUNTY. IT 
WAS MOVING SOUTHEAST AT 50 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MARTHA...NEW HOPE AND
ULAH.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3579 8020 3591 8001 3564 7973 3551 8006
TIME...MOT...LOC 0642Z 325DEG 42KT 3567 7998

$$

13
166 
WWUS52 KRAH 090705
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 AM EDT SAT APR 9 2011

NCC057-151-090715-
/O.CAN.KRAH.SV.W.0031.000000T0000Z-110409T0715Z/
RANDOLPH NC-DAVIDSON NC-
305 AM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON AND
WESTERN RANDOLPH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3579 8020 3591 8001 3564 7973 3551 8006
TIME...MOT...LOC 0705Z 325DEG 42KT 3545 7979

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:15 AM EDT, 14 minutes earlier.

Area forecast discussion, Apr 9, 2:15 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 AM EDT SAT APR 9 2011

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL CONTINUE DROPPING TO THE SOUTH
OVERNIGHT... SETTLING OVER WESTERN AND SOUTHERN NORTH CAROLINA
THROUGH SATURDAY. THE FRONT WILL HEAD BACK TO THE NORTHEAST AS A
WARM FRONT ON SUNDAY. VERY WARM TEMPERATURES ARE EXPECTED ON MONDAY.
ANOTHER COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1135 PM FRIDAY...

THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING CONTINUE TO
MOVE INTO THE CENTRAL COASTAL PLAIN. THE MAIN HAZARDS CONTINUE TO BE
SMALL HAIL... BRIEF HEAVY RAIN... AND FREQUENT LIGHTNING.

UPSTREAM IN THE NW FLOW ALOFT... NUMEROUS CLUSTERS OF THUNDERSTORMS
WERE CONSOLIDATING INTO A LINE EXTENDING FROM SOUTHERN WEST VIRGINIA
SE TO NEAR MOUNT AIRY TO DANVILLE. THIS LINE WAS MOVING RAPIDLY SE
AT 50 MPH. THE MAIN THREATS AGAIN WILL BE HAIL AND FREQUENT
LIGHTNING... ALONG WITH SOME TRAINING OF HEAVY RAIN. THE
REASONING... THE SURFACE COLD FRONT HAD PUSHED SOUTH AND EXTENDED
FROM WILKESBORO... TO ASHEBORO... TO LAURINBURG AND CLINTON.
THEREFORE... THE REGION NORTH OF THE BOUNDARY WAS IN THE COOL STABLE
SURFACE AIR... CONVECTION IS DRIVEN BY THE POSITIVE VORTICITY
ADVECTION AND INSTABILITY ALOFT ASSOCIATED WITH VORTICITY MAXIMUM
OVER THE SOUTHERN APPALACHIANS MOVING EAST TOWARD CENTRAL NC.
IT IS VERY DIFFICULT TO GET DAMAGING WINDS OR TORNADOES DEEP INTO
THE COOL STABLE AIR. TEMPS WERE ALREADY NEAR 50 NORTH AND MID 60S AT
FAY AND GSB.

AS THE NEW LINE APPROACHES FROM THE NORTH... THE BOUNDARY LAYER WILL
CONTINUE TO STABILIZE. THIS LINE... FOLLOWING NEARLY THE SAME PATH
OF THE EARLIER ONE... WILL GRADUALLY WEAK WITH TIME. BRIEF HEAVY
RAIN AND SMALL HAIL WILL BE POSSIBLE... ALONG WITH FREQUENT CG
LIGHTNING... UNTIL THE LINE WEAKENS AFTER 200 AM. WE WILL KEEP
LIKELY POP NORTH AND CHANCE POP FAR SOUTH OVERNIGHT. LOWS 48-60 N TO
SW.
-BADGETT
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 250 PM FRIDAY...

SATURDAY AND SATURDAY NIGHT...

WHILE MODEL GUIDANCE IN GENERAL AGREEMENT WITH A MODERATELY MOIST
AIR MASS IN PLACE AND A SERIES OF MID/UPPER LEVEL DISTURBANCES
CROSSING THE REGION NW-SE SATURDAY AFTERNOON AND EVENING. MODEL
GUIDANCE DO VARY CONCERNING A FEW DETAILS.

MODELS APPEAR TO BE KEYING ON CONVECTIVE FORECAST TO ERUPT TONIGHT
OVER NORTHERN MO TO CONTINUE EAST WITH CONVECTIVELY INDUCED VORT MAX
DROP SEWD ACROSS OUR REGION LATE SATURDAY INTO SATURDAY NIGHT. BEST
LOW LEVEL CONVECTIVE PARAMETERS AS FAR AS INSTABILITY AND SHEAR
WILL LIE IMMEDIATELY TO OUR W-SW ACROSS UPSTATE SC INTO WESTERN NC.
HOWEVER GRADIENT WILL EXTEND ACROSS OUR WESTERN AND SOUTHERN
PIEDMONT. THIS SHOULD LEAD TO A GRADUATION IN POPS FROM SLIGHT/SMALL
CHANCE OVER THE FAR NE (WHERE THE AIR MASS WILL BE MORE STABLE AND
NOT AS MOIST) TO HIGH CHANCE OVER THE SW (CLOSER PROXIMITY TO
LIFT/MOISTURE AND INSTABILITY). DUE TO THE STRENGTH OF THE MID LEVEL
WINDS...ORGANIZED BANDS OF CONVECTION PROBABLE. POTENTIAL FOR A FEW
SEVERE STORMS WITH MAIN THREAT DAMAGING WINDS AND LARGE HAIL.

CONVECTION MAY PERSIST WELL INTO SATURDAY EVENING BEFORE
DISSIPATING LATE SATURDAY NIGHT.

TEMPS SATURDAY DEPENDENT ON DEPTH/EXTENT OF COOL STABLE LAYER AT THE
SURFACE. NAM DEPICTS MORE DEPTH TO STABLE LAYER COMPARED TO GFS.
THIS HAS LED TO A WIDE DISPARITY IN MAX TEMPS IN THE TRIAD WITH MOS
GUIDANCE VARYING AS MUCH AS 18 DEGREES. BELIEVE THERE IS SOME
CREDENCE TO THE NAM BUT CONFIDENCE NOT HIGH ENOUGH TO GO ALL OUT.
BLENDED TEMP GUIDANCE OVER THE NORTHERN PIEDMONT. STILL...EXPECT MAX
TEMPS TO VARY MID/UPPER 60S FAR N-NE TO THE LOWER 80S FAR SW.

SUNDAY THROUGH MONDAY NIGHT...

HEIGHTS BUILD ALOFT ON SUNDAY AND A THE UPEPR RIDGE BUILDS NORTH
ALONG THE EAST COAST...VEERING LOW LEVEL RETURN FLOW WILL WARM
TEMPERATURES BACK INTO THE LOW 80S BY SUNDAY AFTERNOON.  NEWER
GUIDANCE INDICATES THE REMNANT SHALLOW WEDGE-LIKE AIRMASS WILL BE
SLOWER TO MIX OUT...MEANING SLOWER EROSION OF CLOUD COVER FROM
SOUTHWEST TO NORTHEAST AND HIGHS A FEW DEGREES COOLER THAN
PREVIOUSLY FORECAST. SHOULD KEEP A MODEST SLP GRADIENT AND MIXING
OVER THE CWA SUNDAY NIGHT AS STORM SYSTEM BEGINS TO TAKE SHAPE TO
OUR WEST.  MILD LOWS IN THE MID 60S.

WILL SEE INCREASING SOUTHWESTERLY FLOW ON MONDAY AS A STORM SYSTEM
LIFTS OUT OF THE SOUTHERN PLAINS TO THE UPPER MIDWEST AND THE UPPER
RIDGE IS SHUNTED EAST. THE ATTENDANT COLD FRONT WILL BE PUSHING
THROUGH THE TN VALLEY REGION BY LATE AFTERNOON  SOME DISPARITY IN
THE NAM/GFS GUST POTENTIAL WITH THE NAM SHOWING 25-30KT AND THE GFS
GIVING UP TO 35-40KT IN THE MIXED LAYER.  A PREFRONTAL LEE TROUGH IS
LIKELY TO FORM OVER THE WESTERN PIEDMONT AND SHOULD BE THE ONLY
FOCUS FOR CONVECTION PRIOR TO 00Z AND THE OVERNIGHT FRONTAL
PASSAGE.  NAM FORECAST SOUNDINGS SHOW DEWPOINTS MIXING OUT INTO THE
LOW TO MID 50S MONDAY AFTERNOON AND HIGH CLOUDS SPREADING OVER THE
WESTERN PIEDMONT...WHICH WOULD LIMIT DESTABILIZATION PRIOR TO THE
ARRIVAL OF THE UPPER TROUGH AND COOLING ALOFT.  HAVE TRIMMED BACK
POPS MAINLY WEST OF HWY 1 THROUGH 00Z...INCREASING TO 40 PERCENT CWA
WIDE OVERNIGHT AS MODELS CONTINUE TO INDICATE LIMITED MOISTURE WITH
THIS SYSTEM.  HIGHS MONDAY 82-87 WEST TO EAST. LOWS 56-62.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 120 AM SATURDAY...

THE MODELS ARE IN GENERAL AGREEMENT IN THAT NORTH CAROLINA WILL BE
IN THE REAR OF THE DEPARTING MID/UPPER TROUGH BY TUESDAY NIGHT.
UPPER RIDGING WILL BE BUILDING OVER OUR REGION INTO WEDNESDAY
FOLLOWING THIS TROUGH. MUCH DRIER AIR WILL BE ADVECTING INTO OUR
REGION COURTESY OF A 1025+ MB SURFACE HIGH THAT IS FORECAST TO MOVE
FROM THE GREAT LAKES INTO NEW ENGLAND TUESDAY NIGHT THROUGH
THURSDAY. THE RIDGE AXIS IS EXPECTED TO BUILD SOUTH DOWN THE EASTERN
SEABOARD WED-THU BRINGING COOLER DRIER AIR.

MOSTLY CLEAR ARE EXPECTED SKIES TUESDAY NIGHT AND AGAIN ON WEDNESDAY
NIGHT. LOWS IN THE 40S TO AROUND 50 SE. MOSTLY SUNNY SKIES ARE
EXPECTED BOTH WEDNESDAY AND THURSDAY WITH HIGHS IN THE 70-75 RANGE
WEDNESDAY... THEN MOSTLY IN THE MID 70S THURSDAY.

AS THE SURFACE RIDGE AXIS SHIFTS EAST AND OFFSHORE BY LATER
THURSDAY... A MID/UPPER TROUGH WILL BE DEVELOPING OUT OVER THE
MIDWEST. A RETURN SSW FLOW WILL RESULT AT THE SURFACE INCREASING DEW
POINTS AND TEMPERATURES OVER NC. THE MAIN COLD FRONT IS EXPECTED TO
AFFECT OUR REGION BEGINNING POSSIBLY AS EARLY AS FRIDAY. THE ECMWF
AND ECMWF ENSEMBLE MEANS CONTINUE TO BE FAVORED WHICH KEEP THE
DEEPENING TROUGH OVER THE MISSISSIPPI VALLEY MUCH LONGER THAN THE
GFS. WE WILL INTRODUCE A CHANCE OF THUNDERSTORMS FOR FRIDAY
AFTERNOON IN THE WEST. HIGHS WILL RETURN TO THE LOWER 80S EAST...
AND A BIT COOLER WEST.
&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 210 AM SATURDAY...

AVIATION CONDITIONS WILL CONTINUE TO DETERIORATE OVER THE NEXT
SEVERAL HOURS AT ALL CENTRAL NC TERMINAL FORECAST SITES. A BACKDOOR
COLD FRONT WHICH DROPPED TO THE SSE THROUGH CENTRAL NC LAST EVENING
WILL CONTINUE TO PUSH SOUTHWARD OVERNIGHT. IFR/LIFR CIGS WILL
PERSIST AT RDU/RWI THROUGH 14Z... WHILE AT INT/GSO/FAY... CLOSER TO
THE SURFACE FRONTAL ZONE... MVFR TO VFR CIGS WILL DROP TO IFR BY
10Z. A SERIES OF THUNDERSTORMS DROPPING VSBYS TO MVFR TO BRIEFLY IFR
WILL CONTINUE TO MOVE TO THE SE AFFECTING INT/GSO/RDU THROUGH 10Z.
IFR/LIFR CIGS WILL SLOWLY LIFT TO HIGH-END-MVFR OR LOW-END-VFR FROM
16Z-23Z WITH LIGHT/VRBL WINDS... THEN CIGS ARE EXPECTED TO DROP BACK
TO MVFR OR IFR AFTER 01Z. ANOTHER ROUND OF STORMS IS EXPECTED TO
AFFECT INT/GSO/RDU SATURDAY EVENING AND INTO THE OVERNIGHT HOURS...
MUCH THE SAME AS THE CURRENT STORMS... HOWEVER COVERAGE AND TIMING
CANNOT BE SPECIFIED AT THIS TIME.

LOOKING BEYOND 06Z EARLY SUNDAY MORNING... IFR CIGS ARE LIKELY TO
HOLD THROUGH MID MORNING SUNDAY... THEN CIGS WILL LIFT TO MVFR OR
LOW VFR BY 18Z AS SURFACE WINDS INCREASE FROM THE SE... WITH THE
FRONT MOVING BACK TO THE NE AS A WARM FRONT. AREAS OF SHALLOW FOG
ARE EXPECTED EARLY MONDAY MORNING. COLD FRONT PASSAGE TUESDAY
MORNING MAY BRING A PERIOD OF MVFR CIGS/VSBYS AND SHOWERS/STORMS.
THEN VFR CONDITIONS WILL RETURN FOR LATE TUESDAY THROUGH WEDNESDAY.
-GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...BADGETT
SHORT TERM...WSS
LONG TERM...BADGETT
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 8, 9:23 PM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT FRI APR 8 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
923 PM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE
NORTHERN PIEDMONT AND COASTAL PLAIN THROUGH EARLY SATURDAY
MORNING. BRIEF HEAVY RAIN... FREQUENT LIGHTNING... AND SMALL HAIL
WILL BE POSSIBLE.

OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
NEARLY STATIONARY FRONTAL ZONE THAT IS EXPECTED TO BE LOCATED ACROSS
SOUTHERN AND WESTERN NORTH CAROLINA SATURDAY AFTERNOON AND EVENING.
THE MAIN AREA OF CONCERN WILL BE TO THE WEST OF A LINE EXTENDING
FROM WINSTON-SALEM TO SOUTHERN PINES TO FAYETTEVILLE. A FEW OF THE
STORMS COULD BECOME STRONG WITH GUSTY WINDS TO 40 OR 50 MPH AND
LARGE HAIL.

BADGETT

In the hours before

Local storm report, Apr 9, 12:45 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1245 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 WSW LAKE TOWNSEND     36.15N  79.84W
04/09/2011  M0.50 INCH       GUILFORD           NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1100415

GIH
Local storm report, Apr 9, 12:47 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             5 N GREENSBORO          36.15N  79.83W
04/09/2011  M0.50 INCH       GUILFORD           NC   TRAINED SPOTTER

            HALF INCH HAIL COVERING THE GROUND

&&

EVENT NUMBER RAH1100416

GIH
Special weather statement, Apr 9, 12:49 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1249 AM EDT SAT APR 9 2011

NCZ023-039-040-090545-
ALAMANCE-CHATHAM-RANDOLPH-
1249 AM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL MOVE RAPIDLY SOUTHEAST ACROSS
ALAMANCE...RANDOLPH AND CHATHAM COUNTIES THROUGH 145 AM EDT...

AT 1247 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
SOUTHEAST GUILFORD COUNTY ABOUT 5 MILES NORTH OF LIBERTY...MOVING
SOUTHEAST AT 50 MPH. DIME SIZED HAIL COVERING THE GROUND HAS BEEN
REPORTED IN GUILFORD COUNTY AS THIS STORM PASSED.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LIBERTY...SNOW
CAMP...SILER CITY AND PITTSBORO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3592 7927 3587 7925 3586 7918 3580 7908
      3562 7938 3589 7966 3590 7964 3589 7964
      3589 7954 3597 7953 3602 7945
TIME...MOT...LOC 0447Z 314DEG 42KT 3591 7951

13
Special weather statement, Apr 9, 1:14 AM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
114 AM EDT SAT APR 9 2011

NCZ039-090545-
RANDOLPH-
114 AM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL MOVE RAPIDLY SOUTHEAST ACROSS RANDOLPH
COUNTY THROUGH 145 AM EDT...

AT 112 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF RANDLEMAN...MOVING SOUTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RANDLEMAN...
ASHEBORO...ULAH...SEAGROVE...AND...COLERIDGE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3591 7985 3591 7983 3566 7955 3551 7955
      3551 7980 3581 8002
TIME...MOT...LOC 0512Z 324DEG 40KT 3578 7986

13
Special weather statement, Apr 9, 1:25 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EDT SAT APR 9 2011

NCZ021-090600-
FORSYTH-
125 AM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 200
AM EDT...

AT 121 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SURRY COUNTY WHICH WILL MOVE RAPIDLY SOUTHEAST INTO NORTHERN FORSYTH
COUNTY NEAR RURAL HALL BY 130 AM. THIS STORM WAS MOVING SOUTHEAST
AROUND 45 MPH...AND IT WILL REACH WINSTON SALEM AROUND 145 AM. SMALL
HAIL AND WINDS GUSTING TO 30 MPH MAY BE EXPECTED AS THIS STORM
PASSES.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL HALL...
STANLEYVILLE...PFAFFTOWN...WINSTON-SALEM...WALKERTOWN...AND
KERNERSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3612 8045 3626 8045 3626 8011 3625 8003
      3601 8004 3602 8021 3599 8021 3599 8033
      3598 8034 3597 8039 3604 8047 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 0521Z 311DEG 50KT 3632 8047

13
Special weather statement, Apr 9, 1:35 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
135 AM EDT SAT APR 9 2011

NCZ040-076-077-090615-
CHATHAM-HARNETT-LEE-
135 AM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL MOVE RAPIDLY SOUTHEAST OUT OF
SOUTHEAST CHATHAM COUNTY...ACROSS NORTHERN LEE AND INTO HARNETT
COUNTY THROUGH 215 AM EDT...

AT 133 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE...MOVING SOUTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEMINOLE AND
LILLINGTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

&&

LAT...LON 3528 7891 3556 7919 3568 7904 3564 7898
      3560 7899 3556 7885 3544 7866
TIME...MOT...LOC 0533Z 313DEG 45KT 3553 7902

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:02 PM EDTSpecial Weather StatementRAHAlamance, Orange58 min
Apr 8, 10:32 PM EDTSpecial Weather StatementRAHOrange, Wake58 min
Apr 8, 11:15 PM EDTSpecial Weather StatementRAHJohnston, Wake, Wayne, Wilson75 min
Apr 9, 12:01 AM EDTSpecial Weather StatementRAHAlamance, Durham, Forsyth, Guilford, Orange, Person59 min
Apr 9, 12:19 AM EDTSevere Thunderstorm WarningRAHGuilford41 min
Apr 9, 12:49 AM EDTSpecial Weather StatementRAHChatham56 min
Apr 9, 1:14 AM EDTSpecial Weather StatementRAHRandolph31 min
Apr 9, 1:25 AM EDTSpecial Weather StatementRAHForsyth35 min
Apr 9, 1:35 AM EDTSpecial Weather StatementRAHHarnett40 min
Apr 9, 1:55 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth35 min
Apr 9, 2:59 AM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph46 min
Apr 9, 4:44 PM EDTSpecial Weather StatementRAHForsyth61 min
Apr 9, 5:11 PM EDTSpecial Weather StatementRAHForsyth34 min
Apr 9, 6:35 PM EDTSpecial Weather StatementRAHForsyth, Guilford55 min
Apr 9, 6:59 PM EDTSpecial Weather StatementRAHForsyth, Guilford31 min
Apr 9, 7:20 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly40 min
Apr 9, 7:21 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Franklin, Granville, Orange and 4 more54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.